Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 274, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 4, 2016, 1:36 PM MDT for Kiowa County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2016, 1:36 PM MDT (19:36 UTC)
- Expired
- Sep 4, 2016, 2:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 122 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2233 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
548
WUUS55 KPUB 041936
SVRPUB
COC061-042015-
/O.NEW.KPUB.SV.W.0274.160904T1936Z-160904T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
136 PM MDT SUN SEP 4 2016
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KIOWA COUNTY IN SOUTHEASTERN COLORADO...
* UNTIL 215 PM MDT
* AT 136 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF EADS...OR 28 MILES NORTHWEST OF LAMAR...MOVING NORTHEAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3861 10237 3833 10286 3846 10306 3862 10286
3861 10258 3862 10239
TIME...MOT...LOC 1936Z 229DEG 16KT 3843 10292
HAIL...0.75IN
WIND...60MPH
$$
284 follow-up statements
003
WWUS55 KPUB 041947
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
147 PM MDT SUN SEP 4 2016
COC061-042015-
/O.CON.KPUB.SV.W.0274.000000T0000Z-160904T2015Z/
KIOWA CO-
147 PM MDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR CENTRAL KIOWA COUNTY...
AT 147 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EADS...OR 29
MILES NORTH OF LAMAR...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3861 10237 3833 10286 3846 10306 3862 10286
3861 10258 3862 10239
TIME...MOT...LOC 1947Z 236DEG 25KT 3848 10281
HAIL...0.75IN
WIND...60MPH
$$
28600
WWUS55 KPUB 041955
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT SUN SEP 4 2016
COC061-042015-
/O.CON.KPUB.SV.W.0274.000000T0000Z-160904T2015Z/
KIOWA CO-
155 PM MDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...
AT 154 PM MDT...A SEVERE THUNDERSTORM WAS CENTERED OVER EADS...OR 30
MILES NORTH OF LAMAR...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3837 10278 3852 10298 3862 10286 3861 10258
3862 10239 3861 10237
TIME...MOT...LOC 1954Z 229DEG 16KT 3850 10278
HAIL...0.75IN
WIND...60MPH
$$
28924
WWUS55 KPUB 042003
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT SUN SEP 4 2016
COC061-042015-
/O.CON.KPUB.SV.W.0274.000000T0000Z-160904T2015Z/
KIOWA CO-
203 PM MDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...
AT 202 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NORTH OF EADS...OR
26 MILES SOUTHWEST OF CHEYENNE WELLS...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
AREAS NORTH OF EADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3843 10267 3855 10294 3862 10286 3861 10258
3862 10239 3861 10237
TIME...MOT...LOC 2002Z 223DEG 23KT 3856 10271
HAIL...<.75IN
WIND...60MPH
$$
28312
WWUS55 KPUB 042010
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT SUN SEP 4 2016
COC061-042019-
/O.EXP.KPUB.SV.W.0274.000000T0000Z-160904T2015Z/
KIOWA CO-
210 PM MDT SUN SEP 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIOWA COUNTY
WILL EXPIRE AT 215 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
SOUTHEAST KIOWA COUNTY AND NORTHEAST PROWERS COUNTY.
LAT...LON 3843 10267 3855 10294 3862 10286 3861 10258
3862 10239 3861 10237
TIME...MOT...LOC 2007Z 229DEG 16KT 3856 10271
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 11:44 AM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 4, 11:44 AM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1144 AM MDT SUN SEP 4 2016 .SHORT TERM...(Today and tonight) Issued at 423 AM MDT Sun Sep 4 2016 One shortwave is currently lifting out across northwest CO...kicking off showers and thunderstorms along the contdvd at this early hour. Next upper trof across southern NV will be lifting rapidly across the forecast area during the afternoon. Drier air has worked in over much of CO except for the far southeast plains where dew points are still in the upper 50s/lower 60s as of 3 AM. Meanwhile...there is still a pocket of moisture evident in WV loops across southwest CO. As this latter shortwave trof approaches southwest CO this morning...expect an early start to convective initiation along the continental divide...with thunderstorms developing by late morning. These will be spreading northeastward through the afternoon...though with deep southwesterly downslope flow over the region...system will have less moisture to work with as it cross the southeast mountains into the I-25 corridor. By late afternoon...sfc trof axis will likely lie along a line from Eads to Kim...and could see a few thunderstorms develop along/east of this line during the late afternoon/early evening. CAPE values rapidly increase towards the KS border and position of the drier air along/west of the trof axis will determine how much CAPE will be available in SE CO. NAM12 keeps values in the 500-1000 J/kg range...while GFS and hrrr look drier with values generally under 500 J/kg. Deep layer shears will be running around 40 kts...so if we can maintain enough low level moisture/CAPE...then a strong to near severe storm or two will be across the far southeast plains. However...threat appears greatest to the east and northeast of the area. Gusty southwest winds will spread over all of the area by this afternoon and this should help warm temperatures to values similar to a couple degrees warmer than yesterday. This will result in well above normal high temperatures for this time of year...particularly for the southeast plains where mid to upper 90s will be possible. Tonight...thunderstorms will be done across the mountains by early evening as drier air sweeps in behind the shortwave. Isolated thunderstorms will be possible through the early evening hours across the far southeast plains before activity shifts eastward and out of the area. Lows tonight should stay on the mild side where downslope winds continue into the lee trof overnight. Valley areas in the mountains could be on the cool side given lower dew points...clear skies and decoupling winds. -KT .LONG TERM...(Monday through Saturday) Issued at 423 AM MDT Sun Sep 4 2016 .Monday...First disturbance moves from the Great Basin into the northern Rockies. A southwest to northeast surface trough develops over the southeast plains of Colorado. Southerly surface flow ahead of the trough will bring low level moisture northward. GFS has over 1000 J/kg of CAPE along the trough while NAM is closer to 2000 J/kg. Bulk shears are around 30 to 40 knots. SPC has a marginal risk extending into eastern Colorado, for locations near the surface trough, stressing the potential for large hail and damaging winds. Further west, some monsoon moisture will start moving northward into Colorado, and it may reach the southern portions of the mountains by Monday evening. .Tuesday...Second disturbance moves northeast from the Great Basin into the northern Rockies. Monsoon moisture will be more abundant on Tuesday with increased chances for convection over the mountains, and the greatest chances will be near the New Mexico border. Further east, a southwest to northeast oriented surface trough may extend across portions of the southeast plains of Colorado. This trough could act as a focus for storm development, and SPC has a marginal risk for portions of the southeast plains of Colorado. .Wedensday through Saturday...Flow aloft becomes westerly on Wednesday bringing dry air aloft into the region with grids only having silent PoPs. Airmass remains mild with temperatures at or above seasonal normals. Flow becomes northwesterly later in the weak with a possible cold frontal passage Friday or Saturday. The colder air aloft stays to the north of the CWA, and frontal passage should bring modest cooling to the plains and eastern mountains. Airmass remains dry with only isolated convection over the mountains by the end of the week. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1118 AM MDT Sun Sep 4 2016 Isolated showers/tstms will be possible across much of south central and southeast CO into late afternoon. South to southwest winds gusting to 20-30 mph can be expected into the early evening hours. VFR conditions are forecast thru the next 24 hours. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...KT LONG TERM...PGW AVIATION...28
Hazardous weather outlook, Sep 4, 11:46 AM MDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1146 AM MDT SUN SEP 4 2016 COZ058>089-093>099-051800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1146 AM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEATHER DISTURBANCE WILL CONTINUE MOVING ACROSS THE AREA TODAY...PRODUCING ISOLATED THUNDERSTORMS ACROSS THE MOUNTAINS AND TO SOME LOCATIONS ACROSS THE SOUTHEAST PLAINS. THE MAIN THREAT WITH THUNDERSTORMS TODAY WILL BE LIGHTNING...AND LOCAL WIND GUSTS UP TO 50 MPH. HOWEVER...ONE OR TWO STORMS COULD BECOME STRONG NEAR THE KANSAS BORDER THIS AFTERNOON WITH HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO NEAR 60 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED ON MONDAY AND TUESDAY. THE STORMS WILL BE MOST NUMEROUS OVER THE SOUTHERN MOUNTAINS. ON THE EASTERN PLAINS...ONE OR TWO STORMS COULD BECOME STRONG WITH THE MAIN THREATS BEING HAIL AND GUSTY WINDS. STARTING WEDNESDAY...DRIER AIR MOVES INTO THE REGION WITH ONLY ISOLATED STORMS POSSIBLE OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE FAR SOUTHEAST PLAINS. 28/28
In the hours before
Special weather statement, Sep 4, 1:00 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 100 PM MDT SUN SEP 4 2016 COZ096>098-041930- LAMAR VICINITY/PROWERS COUNTY CO-EASTERN KIOWA COUNTY CO- LAS ANIMAS VICINITY/BENT COUNTY CO- 100 PM MDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND EAST CENTRAL BENT COUNTIES UNTIL 130 PM MDT... AT 1259 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAMAR...MOVING NORTHEAST AT 30 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH BRIEF HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... LAMAR...WILEY AND QUEENS RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3796 10266 3807 10283 3840 10256 3822 10230 TIME...MOT...LOC 1859Z 219DEG 26KT 3808 10269 28
Local storm report, Sep 4, 1:10 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
110 PM MDT SUN SEP 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND GST 4 WSW LAMAR 38.07N 102.69W
09/04/2016 M61 MPH PROWERS CO ASOS
.
&&
NWS PUEBLO CO
IRIS SYSTEMThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:14 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 46 min |
| Sep 3, 6:29 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 31 min |
| Sep 3, 6:59 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 46 min |
| Sep 4, 1:00 PM MDT | Special Weather Statement | PUB | Kiowa | 30 min |
| Sep 4, 1:03 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 42 min |
| Sep 4, 1:43 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 47 min |
| Sep 4, 2:21 PM MDT | Special Weather Statement | PUB | Crowley | 39 min |
| Sep 4, 2:37 PM MDT | Special Weather Statement | PUB | Prowers | 38 min |
| Sep 4, 5:18 PM MDT | Special Weather Statement | PUB | Kiowa | 27 min |
| Sep 4, 5:49 PM MDT | Special Weather Statement | PUB | Kiowa | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.